Alert archive / Ohio / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

August 7, 2018Lawrence County, Ohio; Greenup County, Kentucky

NWS Charleston, WV issued this special weather statement at Aug 7, 2018, 6:08 PM EDT for Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 6:08 PM EDT (22:08 UTC)
Expired
Aug 7, 2018, 7:00 PM EDT
In force
52 min
Issued by
NWS Charleston, WV

Counties Greenup County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 101 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WWUS81 KRLX 072208
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
608 PM EDT TUE AUG 7 2018

KYZ101>103-OHZ087-072300-
Boyd-Greenup-Carter-Lawrence-
608 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...NORTHEASTERN CARTER AND CENTRAL LAWRENCE COUNTIES...

At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wheelersburg to near Load to near
Gesling. Movement was east at 30 mph.

Winds in excess of 45 mph are possible with these storms. This may 
be enough to bring down small limbs and weakly rooted or diseased 
trees.

Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Cannonsburg, Greenup,
Princess, Coalton, Gesling, Greenbo Lake, Oldtown, Naples, Load,
Franklin Furnace, Carter, Flatwoods, Russell, Raceland, Worthington
and Wurtland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8319 3849 8319 3871 8288 3860 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3868 8271 3869 8270 3866 8235 3863 8236
      3837 8273 3843 8323
TIME...MOT...LOC 2208Z 270DEG 34KT 3873 8282 3859 8299 3848 8314 

$$

30

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 7, 5:44 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 7, 5:44 PM EDT, 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Charleston WV
544 PM EDT Tue Aug 7 2018

.SYNOPSIS...
Widespread showers and storms ahead of a cold front Wednesday
and Thursday. Deep low pressure system will develop over the
central plain and OH Valley by the end of the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 542 PM Tuesday...

Have edited POPs for early this evening to account for latest
radar trends. Lowered POPs across the southern coal fields and
raised POPs for parts of SE OH. Additional update likely around
mid evening.

As of 1210 PM Tuesday...

Overall, no significant changes to the previous near term
forecast. Outflow boundary from earlier convection has moved
south across the CWA this morning, and is along mountain zones.
Convection is starting to break out already this afternoon,
particularly along this boundary. Near term models continuing to
indicate more organized convection breaking out this afternoon
across southeast Ohio, and moving into our area by late this
afternoon/early evening. Overall, severe threat is low with weak
shear, but with plenty of instability, cannot rule out a storm
becoming tall enough for a wind threat.

Bulk of convection should generally decrease in coverage late
tonight, but Wednesday looks to be another day with scattered
showers and thunderstorms, as additional waves move through the
region. Strengthening flow aloft on Wednesday could result in a
severe threat, more so than today. Storms both days will contain
brief heavy downpours, and could create localized flash flooding
issues. With flash flood guidance averaging around 2 inches or
greater in a 3 hour period, and with expected flow on Wednesday,
do not anticipate a watch at this point.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 341 PM Tuesday...

Wx charts show H250 to H500 trough extending from the Great
Lakes, south into the OH Valley bu 00Z Thu. Models suggest very
juicy airmass will remain in place with dewpoints just below
70F, and PWATs reaching 2 inches. Although diurnal heating,
available moisture and orographic lift could produce showers and
thunderstorms, an approaching cold front could provide with
enough forcing/convergence to maintain convection Wed night.
Therefore, went with likely PoPs as Tuesday's afternoon
convection will be moving towards our eastern mountains Wed
night, and chance PoPs and decreasing from west to east on
Thursday. These conditions will likely provide with heavy rain
and localized water issues.

By Thursday, low-level moisture does remain in place, while
another H500 vorticity max moves west to east across southern
WV. Therefore, showers and storms are again possible Thursday
from the West Virginia mountains across to the Tug Fork Valley.

Weak high pressure tries to build up the Ohio Valley Thursday
night, clearing out this region, though dew points will remain
high, yielding another sticky morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 355 PM Tuesday...

The aforementioned mid to upper trough digs further south and
east positioning its axis across our CWA by Friday. Summer like
temperatures will continue through the weekend.

Models continue to develop a sfc low pressure over the MS Valley
Friday, moving slowly east into the OH Valley through the
weekend. GFS and ECMWF are in agreement on the development,
movement and strength of this low system. With this pattern,
expect showery conditions with afternoon/evening thunderstorms.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
As of 120 PM Tuesday...

Showers and thunderstorms are ramping back up in coverage again.
Expect brief IFR/LIFR conditions in storms, along with
strong/gusty winds. Bulk of convection will decrease in coverage
after 06Z, but will ramp back up again particularly after 12Z.
As with previous forecast, only included MVFR fog at sheltered
valleys tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers and storms today will
vary and amendments are likely. More widespread fog could form
tonight than currently forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    M    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    H    M    M
EKN CONSISTENCY  M    H    M    H    H    M    M    M    L    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z THURSDAY...
IFR possible in showers and storms Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...RH/SL
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...SL
Hazardous weather outlook, Aug 7, 4:32 AM EDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
432 AM EDT Tue Aug 7 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
039-040-519-521-522-525-526-080845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
Upshur-Barbour-Northwest Nicholas-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
432 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today into tonight will contain heavy
rainfall and could lead to isolated flash flooding. The stronger
storms this afternoon and evening may also produce strong wind gusts
capable of bringing down trees and power lines.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday will contain heavy rainfall
and could lead to isolated flash flooding. The stronger storms may
also produce strong wind gusts capable of bringing down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-520-523-524-080845-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-Northwest Pocahontas-
Southeast Pocahontas-
432 AM EDT Tue Aug 7 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today into tonight will contain heavy
rainfall and could lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms on Wednesday will contain heavy rainfall
and could lead to isolated flash flooding. The stronger storms may
also produce strong wind gusts capable of bringing down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 7, 4:36 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
436 PM EDT TUE AUG 7 2018

WVZ015-027-072100-
Clay-Kanawha-
436 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN KANAWHA
AND WEST CENTRAL CLAY COUNTIES...

At 436 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Amma to near Charleston. Movement
was east at 25 mph.

Winds in excess of 45 mph are possible with these storms. This may
be enough to bring down small limbs and weakly rooted or diseased
trees.

Locations impacted include...
Clay, Clendenin, Pinch, Glen, Elkview and Procious.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3832 8136 3840 8154 3852 8128 3853 8125
      3849 8104
TIME...MOT...LOC 2036Z 274DEG 27KT 3852 8129 3838 8159

30
Special weather statement, Aug 7, 4:48 PM EDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
448 PM EDT TUE AUG 7 2018

OHZ083-072115-
Jackson-
448 PM EDT TUE AUG 7 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JACKSON COUNTY...

At 447 PM EDT, a strong thunderstorm was located 8 miles southeast of
Piketon, or 9 miles southeast of Waverly, moving east at 25 mph.

Wind gusts up to 50 mph are possible with this storm. This may be
enough to bring down small limbs and weakly rooted or diseased trees.

Locations impacted include...
Jackson and Petersburg.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3906 8280 3909 8279 3909 8258 3891 8267
      3892 8276 3894 8275 3895 8281
TIME...MOT...LOC 2047Z 274DEG 23KT 3902 8286

30
Local storm report, Aug 7, 5:15 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
515 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      GASSAWAY                38.67N  80.77W
08/07/2018                   BRAXTON            WV   OTHER FEDERAL

            SEVERAL ROADS IN DOWNTOWN GASSAWAY CLOSED DUE TO
            FLOODING.

&&

EVENT NUMBER RLX1800266

KMC
Local storm report, Aug 7, 5:52 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      GASSAWAY                38.67N  80.77W
08/07/2018                   BRAXTON            WV   911 CALL CENTER

            ROUTE 4 CLOSED FROM I79 RAMP (EXIT 62) TO THE FAR END
            OF TOWN, WITH UP TO THREE FEET OF WATER ON ROAD. SEVERAL
            ROCKSLIDES AND MUDSLIDES HAVE ALSO BEEN REPORTED ALONG
            ROUTE 4.

&&

EVENT NUMBER RLX1800267

KMC
Local storm report, Aug 7, 5:57 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
557 PM EDT TUE AUG 07 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      1 ESE SUTTON            38.66N  80.70W
08/07/2018                   BRAXTON            WV   911 CALL CENTER

            SEVERAL SPOTS ALONG ROUTE 4 CLOSED IN SUTTON DUE TO
            FLOODING.

&&

EVENT NUMBER RLX1800268

KMC
Special weather statement, Aug 7, 6:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
608 PM EDT TUE AUG 7 2018

KYZ101>103-OHZ087-072300-
Boyd-Greenup-Carter-Lawrence-
608 PM EDT TUE AUG 7 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BOYD...
GREENUP...NORTHEASTERN CARTER AND CENTRAL LAWRENCE COUNTIES...

At 608 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Wheelersburg to near Load to near
Gesling. Movement was east at 30 mph.

Winds in excess of 45 mph are possible with these storms. This may
be enough to bring down small limbs and weakly rooted or diseased
trees.

Locations impacted include...
Ashland, Ironton, Coal Grove, Lake Vesuvius, Cannonsburg, Greenup,
Princess, Coalton, Gesling, Greenbo Lake, Oldtown, Naples, Load,
Franklin Furnace, Carter, Flatwoods, Russell, Raceland, Worthington
and Wurtland.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3847 8319 3849 8319 3871 8288 3860 8285
      3857 8282 3860 8274 3865 8277 3868 8276
      3868 8271 3869 8270 3866 8235 3863 8236
      3837 8273 3843 8323
TIME...MOT...LOC 2208Z 270DEG 34KT 3873 8282 3859 8299 3848 8314

30

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:09 PM EDTSpecial Weather StatementRLXHarrison, Lewis51 min
Aug 7, 4:05 PM EDTSpecial Weather StatementRLXKanawha25 min
Aug 7, 4:33 PM EDTFlash Flood WarningRLXBraxton3 hr
Aug 7, 4:36 PM EDTSpecial Weather StatementRLXClay24 min
Aug 7, 4:48 PM EDTSpecial Weather StatementRLXJackson27 min

Nearby

Special Weather Statements in Ohio, 2018Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.